Alert archive / Missouri / Flash Flood Warnings in 2001
Flash Flood Warning 16, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 9, 2001, 5:04 PM CDT for Ripley County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 9, 2001, 5:04 PM CDT (22:04 UTC)
- Expired
- Aug 9, 2001, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ripley County, MO
The radar
The Memphis radar (KNQA), 171 km from the middle of the area, began a volume at 22:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1260 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KPAH 092204 FFWPAH FFWPAH MOC181-100100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PADUCAH KY 504 PM CDT THU AUG 9 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... RIPLEY COUNTY IN SOUTHEAST MISSOURI * UNTIL 800 PM CDT * AT 459 PM CDT...DOPPLER RADAR INDICATED SEVERAL THUNDERSTORMS OVER PORTIONS OF RIPLEY COUNTY. RADAR INDICATED THAT 2 TO 3 INCHES OF RAIN HAS FALLEN OVER THE PAST HOUR IN SOUTHEAST RIPLEY COUNTY...NEAR OXLY. ANOTHER AREA OF HEAVY RAIN WAS JUST NORTHWEST OF DONIPHAN. * SEVERAL ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE OVER RIPLEY COUNTY DURING THE NEXT COUPLE OF HOURS. ADDITIONAL RAINFALL OF 1 TO 3 INCHES IS POSSIBLE. * LOCATIONS IN THE WARNING INCLUDE... DONIPHAN DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3654 9108 3652 9066 3675 9070 3680 9102 PS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:00 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 9, 2:00 PM CDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT THU AUG 9 2001 PRIMARY FORECAST CHALLENGE REMAINS POPS ASSOCIATED WITH DEPARTING TROPICAL SYSTEM...AS WELL AS INCOMING FRONTAL SYSTEM. LATEST IR AND VIS IMAGERY DEPICTS MAIN BODY OF CONVECTION ON ERN FLANK OF TROPICAL CIRCULATION...AND PRIMARILY EAST (OR SE) OF PAH FA. APPROACHING COLD FRONT IS STILL WELL TO OUR NW OVER HI PLAINS/UPR MIDWEST. WL MONITOR THRU PRESS TIME BUT ANTICIPATE MINIMAL DIURNAL POP INTO EVENING W/SHIFTING FOCUS TO LATE NIGHT-FRI POP AS FRONT MOVES INTO PICTURE. WHILE MODELS DIFFER ON QPF AMOUNTS AND EXACT LOCATION OF QPF...GENERAL TREND FOR FRONT TO COME INTO FA FRI IS MAINTAINED THRU EACH MODEL SOLUTION. WL THEREFORE RESPOND WITH SIMILAR TO GUIDANCE SUGGESTION FOR HIGH CHC POPS FRI...PERHAPS LIKELY. ALSO...NOW ALL MODELS ARE SYNCHRONIZING THEIR SOLUTIONS IN SUGGESTING FRONT WL STALL AND LINGER BACK THRU FA IN SE-NW FASHION. WL THEREFORE FOLLOW TREND SET UP WITH YDAY PACKAGE AND ELIMINATE POPS EARLY THIS WEEKEND NE...BUT LINGER THRU SUN SW. GUIDANCE IS REAL CLOSE REGARDLESS OF MODEL AND HAS REASONABLE TREND ALREADY GOING IN PACKAGE...SO EXPECT JUST MINOR TWEEKING. .PAH...NONE. DH
In the hours before
Special weather statement, Aug 9, 11:30 AM CDT, 5 hours 34 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-091830- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1130 AM CDT THU AUG 9 2001 THIS THUNDERSTORM OUTLOOK IS VALID FOR THE ENTIRE QUAD STATE UNTIL 600 AM FRIDAY. THE REMNANTS OF A TROPICAL LOW PRESSURE SYSTEM CONTINUE TO DRIFT TO THE EAST TODAY. THE LOW CENTER ITSELF WAS BEGINNING TO LOSE ITS IDENTITY...BUT IT WAS STILL LINGERING A PLENTIFUL SUPPLY OF MOISTURE. AS THE AFTERNOON KEEPS HEATING UP...THE RESULT WILL BE ANOTHER ROUND OF SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS THE ENTIRE REGION. THUNDERSTORMS WILL BE PRIMARILY FUELED BY AFTERNOON DESTABILIZATION...WITH THE TROPICAL LOW PROVIDING THE NEEDED MOISTURE SOURCE. AS A RESULT...THUNDERSTORM COVERAGE WILL BE MOST WIDESPREAD THIS AFTERNOON...AND THEN GRADUALLY BECOME MORE WIDELY SCATTERED THROUGH THE EVENING...ESPECIALLY AFTER THE SUN SETS. STORM MOVEMENT WILL BE VARIABLE...DUE TO THE PROXIMITY OF THE LOW...BUT MOST STORMS SHOULD HAVE A MAINLY EAST MOVEMENT AT 15 MPH OR LESS. THE TROPICAL NATURE OF THE SYSTEM AND PROXIMITY OF THE LOW WITH RELATIVELY SLOW STORM MOVEMENT MAKES THE PRIMARY THREAT FOR THUNDERSTORMS LOCALLY HEAVY RAINFALL. RAINFALL RATES COULD APPROACH TWO INCHES PER HOUR. SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER...SPOTTERS MAY WANT TO MAINTAIN ALERT STATUS SHOULD THEIR ACTIVATION BE REQUESTED. DH
Local storm report, Aug 9, 3:16 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT THU AUG 09 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0305 PM 12NW POPLAR BLUFF MO 0.88 INCH HAIL
08/09/01 BUTLER NICKEL TO QUARTER SIZE
HAIL REPORTED BY EOC.Special weather statement, Aug 9, 3:54 PM CDT, 1 hour 10 minutes before
MOZ076-086-087-100-107>110-092200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 354 PM CDT THU AUG 9 2001 ...ISOLATED SEVERE STORMS POSSIBLE ACROSS SOUTHEAST MISSOURI THIS AFTERNOON... ISOLATED SEVERE STORMS...CAPABLE OF PRODUCING HAIL UP TO QUARTERS... AS WELL AS GUSTY WINDS IN EXCESS OF 45 MPH...WILL BE POSSIBLE ACROSS SOUTHEAST MISSOURI THIS AFTERNOON. IN ADDITION TO HAIL AND WIND...TORRENTIAL RAINFALL...IN EXCESS OF AN INCH AN HOUR...MAY ALSO BE POSSIBLE WITH THE ISOLATED THUNDERSTORMS. AT 350 PM...NATIONAL WEATHER SERVICE RADAR IN PADUCAH INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER RIPLEY AND WAYNE COUNTY MISSOURI...STRETCHING FROM NORTHEAST OF DONIPHAN...ONWARD TO WILLIAMSVILLE AND GREENVILLE. ADDITIONAL STORMS...STRETCHED ALONG THE WESTERN CARTER COUNTY BORDER WEST OF FREMONT...AND ALONG THE PERRY COUNTY BORDER...NORTHWEST OF PERRYVILLE MISSOURI. ALL OF THE STORMS WERE DRIFTING SLOWLY TO THE SOUTHEAST AROUND 5 MPH. AN OUTFLOW OF WINDS FROM THESE THUNDERSTORMS WILL AID IN THE DEVELOPMENT OF NEW THUNDERSTORM ACTIVITY ACROSS SOUTHEAST MISSOURI FOR THE REMAINDER OF THE AFTERNOON. WHERE OUTFLOW FROM SEVERAL THUNDERSTORMS CONVERGE...STORMS WILL QUICKLY RISE AND MAY BRIEFLY BECOME SEVERE. PERSONS TRAVELING IN OR NEAR THUNDERSTORMS SHOULD BE PREPARED FOR THE POSSIBILITY OF HEAVY RAIN...WHICH MAY CAUSE PONDING OF WATER ON ROADWAYS...AS WELL AS THE POTENTIAL FOR GUSTY WINDS AND HAIL.
Special weather statement, Aug 9, 4:56 PM CDT, 8 minutes before
INZ086-KYZ018-021-092300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 456 PM CDT THU AUG 9 2001 ...HEAVY RAIN CONTINUES AROUND THE EVANSVILLE INDIANA METRO AND OVER MUHLENBERG COUNTY IN WEST KENTUCKY... AT 450 PM...THUNDERSTORMS WITH VERY HEAVY RAIN...CONTINUE TO MOVE ACROSS THE EVANSVILLE INDIANA METROPOLITAN AREA...AND NORTH OF GRAHAM IN MUHLENBERG COUNTY KENTUCKY. IN THE EVANSVILLE METRO AREA...ONE HOUR RAINFALL...ESTIMATED BY RADAR...RANGED BETWEEN ONE TO ONE AND ONE HALF INCHES. THE HEAVY RAIN STRETCHED FROM WEST OF HIGHWAY 41...EXTENDING ABOUT SIX MILES WEST ON ROUTE 62 AND 66...TOWARD KASSON IN VANDERBURGH COUNTY. PERSONS PLANNING TRAVEL TO THE WEST AND SOUTHWEST OF THE EVANSVILLE METRO AREA...TOWARD HENDERSON KENTUCKY THROUGH 6 PM...SHOULD BE WATCHFUL FOR WATER RISING RAPIDLY IN DITCHES AND STREAMS...AS WELL AS PONDING OF WATER ON AREA ROADWAYS. ELSEWHERE...HEAVY RAIN...ESTIMATED BY RADAR OVER TWO INCHES IN AN HOUR...WAS INDICATED OVER THE PEABODY WILDLIFE MANAGEMENT AREA... NORTH OF GRAHAM KENTUCKY. ANYONE PLANNING TRAVEL NORTH OF THE WEST KENTUCKY PARKWAY...NEAR GRAHAM KENTUCKY...SHOULD BE WATCHFUL FOR WATER ON ROADS AND OVER LOW- LYING AREAS THROUGH 6 PM.
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:03 PM CDT | Severe Thunderstorm Warning | PAH | Butler | 42 min |
| Aug 9, 5:38 PM CDT | Severe Thunderstorm Warning | PAH | Cape Girardeau | 37 min |
Nearby
Flash Flood Warnings in Missouri, 2001Every flash flood warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.